Hail, Jefferson
- When
- September 16, 1:35 PM CST
- Where
- Jefferson County, 0.53 mi W of Plymouth
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -96.990
Trained spotter reported quarter to golf ball sized hail.
A strong upper level low and an attendant cold front initiated a few isolated supercell storms in southeast Nebraska. 75-inch hail in Plymouth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong upper level low and an attendant cold front initiated a few isolated supercell storms in southeast Nebraska. A supercell developed in northeast Jefferson County and produced 1.75-inch hail in Plymouth. After a cell split, the right moving cell produced 1-inch hail in Diller.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 1:34 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 234 PM CDT Sat Sep 16 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 210 PM CDT Sat Sep 16 2023 Key Messages: - There is a Marginal Risk for severe weather with far southeast Nebraska having the highest threat. Severe weather potential is between 1 PM and 6 PM. - Smoke and haze expected to return to the area this this evening and will linger into tomorrow morning and afternoon. - Above average temperatures are forecast to start the week as high temperatures Monday and Tuesday will range from the mid to upper 80s. Today and Tomorrow: A frontal passage this morning has resulted in some weak convection and rain showers this morning across the area. There were a couple of reports of pea sized hail but nothing much more impactful than that. Rain showers are still ongoing along and north of that front. The most vigorous precipitation is on the front in southeast Nebraska where there appears to be increased strengthening and increased lightning activity. There is a Marginal Risk for severe weather for that area between 1 and 6 PM. A severe weather threat seems unlikely. CAMs suggest that MLCAPE could build to between 1000-1500 J/kg. There is some jet streak support leading to 40 to 50 kts of deep layer shear. However, low level shear (~15 kts) and low lapse rates (~7 C/km) are modest. There could be some localized heavy downpours with some smaller hail (less than inch). If an updraft can sustain itself, it may be able to tap into the deep layer shear which could lead to some 1-inch hail and stronger wind gusts. The front and precipitation should clear the forecast area by 6 PM. Behind the front is smoke and haze from the Canadian wildfires. At this time, it doesn't look like it'll be terribly impactful at the surface, but it may lead to degraded air quality. This afternoon in South Dakota where the smoke has been observed, visibilities have been reduced to between 2 and 4 miles. That haze will move into the area this evening and linger into tomorrow morning and perhaps the afternoon. Higher up, expect clearing of the cloud layer as a surface high moves into the northern Plains. Clear skies will help overnight low temperatures drop into the 40s. Sunday should be a very pleasant day (outside of any potential haze) with clear skies, light winds, and high temperatures in the 70s. Monday through Friday: An upper level ridge will move over the central CONUS late on Sunday but flattens out fairly quickly. This will lead to strong low-level return flow beginning Sunday night which will result in a warm start to the week. Temperatures at the 850 hPa level will warm to between 20-25C. Temperatures Monday will warm into the mid to upper 80s and it would be surprising if a few locations did reach 90 degrees. A weak upper level short wave is progged to move over the central Plains Monday. That combined with a strong low level jet could lead to precipitation very late Monday night and into the overnight hours Tuesday. Severe weather isn't expected, but the SPC has outlooked that time period with a general thunder risk which is reasonable considering the lack of synoptic scale forcing. Tuesday again will be a warm one with temperatures warming into the mid to upper 80s. There is a chance for rain in southeast Nebraska and southwest Iowa but the best forcing appears as it'll be south in Kansas and Missouri. Toward the end of the forecast period, medium range guidance suggest a deep long wave trough developing over the West Coast. This will but the central Plains in an active southwest pattern which will advect moisture into the area. Medium range guidance suggest some weak disturbances ejecting ahead of that providing several chances for precipitation to end the week. The higher probabilities will come next weekend as the main trough ejects into the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2023 Primary aviation concern is the Marginal Risk for severe weather between 18-00Z. Thunderstorm activity is expected to remain south of KOMA and KLNK terminals. There will be some vicinity rain showers or even convection near KLNK until 19Z. Precipitation may sink south and move over KLNK. Once that line does pass, that area should be in the clear for the rest of the TAF period. The area of risk for the severe weather is expected in far southeast Nebraska and southwest Iowa. Winds are expected to remain northerly for TAF period at less than 10 kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fajman AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1139 AM CDT Sat Sep 16 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1139 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will be possible across southeast Nebraska and southwest Iowa between 1 PM and 7 PM. The primary area of concern for storms is south of a line (but not including) the cities of Crete to Nebraska City to Shenandoah, IA. A couple of these storms could become strong, capable of producing gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported quarter to golf ball sized hail.
Trained spotter reported 1-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132957, 1132956.